Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS San Diego, CA

January 13, 1997Orange County, California

NWS San Diego, CA issued this flash flood warning at Jan 13, 1997, 12:20 AM PST for Orange County, California. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 1997, 12:20 AM PST (08:20 UTC)
Expired
Jan 13, 1997, 2:15 AM PST
In force
115 min
Issued by
NWS San Diego, CA
Area
Whole counties

County Orange County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 1997-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 1997-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 130823
FFWSAN
CAC059-131015-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1220 AM PST MON JAN 13 1997
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  215 AM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...NORTH ORANGE COUNTY
 
AT 1220 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM MOVING THROUGH
NORTH ORANGE COUNTY. THIS STORM WAS MOVING TO THE EAST AT ABOUT 25 MPH.
THIS THUNDERSTORM CONTAINS DIME SIZE HAIL...VERY HEAVY RAIN AND DEADLY
LIGHTNING.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
ATKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 8:45 PM PST, 3 hours 35 minutes earlier.

Area forecast discussion, Jan 12, 8:45 PM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
845 PM PST SUN JAN 12 1997

                            ...SYNOPSIS...

SHOWERS WILL CONTINUE TONIGHT AS A STRONG STORM MOVES ACROSS SOUTHERN
CALIFORNIA WITH THE SNOW LEVEL BETWEEN 3000 AND 3500 FEET. AN ADDITIONAL
INCH OF RAIN IS POSSIBLE IN THE COASTAL AND INLAND AREAS...WITH ANOTHER
4 TO 8 INCHES OF SNOW IN THE MOUNTAINS BY MIDDAY MONDAY. ANOTHER STORM
APPROACHING FROM THE WEST WILL BRING A CHANCE OF MORE RAIN AND SNOW ON
TUESDAY.

                           ...DISCUSSION...

00Z MODELS SHOW ANTHER INTENSE VORTEX ROTATING ARND UPPER LOW AND HEADNG
FOR SOCAL. 00Z NKX AND VBG SNDGS QUITE SATURATED...SO PLNTY OF MOISTURE
TO WRK WITH. RAMSDIS SHOWS GRTEST ENHANCEMENT MVG THRU SAN CNTY ATTM
WITH A BRIEF BRK IN THE CLDS.  MORE ENHNCMNT REDEVLOPING OVER
ORNG...SBA...AND VENTURA CNTYS AS SECOND VORTEX SLDS SE. EXPECT RAIN AND
SNOW TO REDVELP LATER TNT. DYNAMICS STILL QUITE STRONG AND A SIG RAIN
AND SNOW EVENT LIKELY WITH OCNL ROGUE TRWS. MDL QPF BRNG ADDITIONAL INCH
OF RAIN TO SAN CNTY...AND WITH SNOW LEVEL AT 3500 FEET...EXPECT MORE HVY
SNOW IN THE MTNS.  WINTER STORM WARNING WILL BE ISSUED THRU 9AM TUESDAY
FOR MTNS ABVE 3500 FEET. 6 TO 9 INCHES REPRTED AT MT LGNA BY CHPS WITH
SNOW LVL AT 3500 FT.

NEXT S/W TUESDAY LOOKS LIKE ROUND THREE WITH POT FOR MR RN AND HVY SNOW.
NOT SURE SNOW LVLS WILL RISE MUCH ABV 4000 FT TUESDAY BUT WILL LV
ADDITIONAL MDLS RUNS B(FR COMMITING.

SAN WW 052/058 049/058 050 067746

MOEDE

In the hours before

Special weather statement, Jan 12, 8:39 PM PST, 3 hours 41 minutes before
CAZ043-050-058-131630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 PM PST SUN JAN 13 1996

A COLD FRONT STRENGTHENED DRAMATICALLY AS IT CAME INTO SAN DIEGO
COUNTY THIS AFTERNOON AND EVENING. THE FRONT PICKED UP ENERGY
FROM A STRONG JET STREAM ALOFT. THE FRONT HAS CAUSED MODERATE
TO HEAVY RAIN ALL OVER THE COUNTY. FLOODING NEARLY CLOSED HIGHWAY
78 BETWEEN ESCONDIDO AND OCEANSIDE. IT ALSO PRODUCED ISOLATED
THUNDERSTORMS AND A WATERSPOUT NEAR POINT LOMA. THIS COLD WINTER
STORM WILL KEEP THE SNOW LEVEL NEAR 3500 FEET TONIGHT. THERE WILL
CONTINUE TO BE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THROUGH
THE NIGHT AS UNSTABLE AIR FOLLOWING THE FRONT COMES IN OFF THE
PACIFIC. ADDITIONAL RAINFALL WILL AVERAGE AROUND ONE QUARTER OF
AN INCH EXCEPT FOR GREATER AMOUNTS IN AREAS THAT GET THUNDERSTORMS.

SOME RAINFALL AMOUNTS IN SAN DIEGO COUNTY IN INCHES THROUGH 8PM...

MIRAMAR NAS.........................1.61
RANCHO BERNARDO.....................1.65
LA MESA.............................0.98
FALLBROOK...........................1.22
OCEANSIDE...........................1.22
LAKE CUYAMACA.......................1.14
SAN DIEGO (FASHION VALLEY)..........1.10
NORTH ISLAND NAS....................0.91
RAMONA..............................1.10
BONITA..............................0.91
PALOMAR MTN.........................1.40
POWAY...............................1.69
CARDIFF.............................2.00
MT LAGUNA...........................7 INCHES OF SNOW

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 12:20 AM PSTSevere Thunderstorm WarningSGXOrange115 min
Jan 13, 1:00 AM PSTFlash Flood WarningSGXRiverside2 hr
Jan 13, 1:00 AM PSTSevere Thunderstorm WarningSGXRiverside2 hr

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.